More children are overdosing on the cough suppressant benzonatate as prescriptions for the drug — sold under the brand name Tessalon — have increased, a study released Tuesday found.
Researchers at the U.S. Food and Drug Administration say their findings, published by the American Academy of Pediatrics, is another reminder to keep prescriptions out of the reach of children.
“Accessibility to medical products at home presents a risk for unintentional ingestion in young children as oral exploration is a normal part of development in infants, and young children may be enticed to consume objects that resemble candy,” they wrote.
Prescribed to treat coughs that come with getting a cold or the flu, benzonatate is not approved for those younger than 10 years of age, the study noted. An overdose can cause choking, airway compromise, depression of the central nervous system and death.
Reports to U.S. poison control centers of children ingesting benzonatate spiked 159% during an eight-year period, from 308 cases in 2018 to 799 in 2018, the study found. The 4,689 cases reported include six deaths.
The cases include kids unintentionally exposed to the drug and children who misused it on purpose, with the latter largely involving kids 10 years and older, according to the findings.
Intentional exposures rose from 49 in 2010 to 210 in 2018, with just over half of misuse/abuse cases and nearly all suspected suicide attempts among children 10 to 16 years old, they stated.
Pediatric prescriptions for benzonatate increased 62% from 2012 to 2019, the researchers found, saying that “may have been due to efforts to reduce inappropriate narcotic prescriptions,” a reference the epidemic of
Since at least 2010, the FDA has warned that the accidental ingestion of benzonatate by kids under 10 could kill them.